Demerol High | What Does A Demerol High Feel Like?
Those who abuse Demerol may experience a high that includes feelings of euphoria and sedation. Depending on the severity of drug use, getting high on Demerol can increase the risk of serious side effects like respiratory depression.
Demerol (the brand name for the opioid analgesic painkiller meperidine) is a Schedule II controlled substance. This prescription drug is used to treat those suffering from moderate to severe pain and creates feelings of sedation.
Because of these sedative effects, some participate in Demerol abuse to achieve a “high.” This drug use may result in feelings of euphoria, profound sedation, and the production of a calming sensation.
How Does Demerol Make You Feel High?
Demerol treats chronic pain because it is a central nervous system (CNS) depressant. The prescription drug binds to the receptors in the brain, producing sedative effects.
The drug may be prescribed for short-term or only acute pain because it has the potential for abuse. When abused, the CNS may become more depressed, resulting in numerous side effects including difficulty breathing and other life-threatening concerns.
Side Effects Of A Demerol High
In addition to euphoria and sedative effects, there are common and more serious side effects which can occur when Demerol drug abuse takes place.
Common Side Effects
According to the United States Food and Drug Administration (FDA), some of the common side effects associated with Demerol use can include:
- changes in mood
- dry mouth
Those who participate in forms of Demerol abuse, such as taking the drugs in large quantities or using the drug in a manner not as prescribed by your doctor, can experience heightened side effects and more serious concerns.
Dangers Of Demerol Abuse
The use of Demerol to achieve a “high” may create dangers that can range in severity. Per the Substance Abuse and Mental Health Services Administration (SAMHSA), older adults may experience a low immune system and symptoms of mental illness when they use Demerol.
Other dangers of Demerol abuse include physical dependence and withdrawal as well as a high risk of disease and overdose.
Demerol Withdrawal Symptoms
Those suffering from Demerol withdrawal may experience symptoms such as:
- fluctuations in heart rate
- cravings for the drug
- trouble breathing
Withdrawal symptoms are likely to occur if you have developed a physical dependence to opioids and abruptly stop using them.
Risk Of Disease
Sharing paraphernalia such as syringes or needles with others for insufflation or intravenous injection can result in diseases such as hepatitis or HIV. Both forms of opioid abuse allow the drug to enter your body quickly, increasing the risk of overdose.
- low blood pressure
- severe motor function impairment
- heart attack
- respiratory depression
- slowed heart rate
If someone is suffering from a Demerol overdose, seek medical attention right away. Once at the emergency department, medical professionals may administer naloxone to reverse the effects of overdose.
Demerol Addiction Treatment
If you or a family member live with a substance use disorder, accredited treatment options can help. At our inpatient treatment center, you’ll find resources like medical detox and medication-assisted treatment with buprenorphine to address opioid addiction.
To learn more about our treatment program, please contact us today.
- Food and Drug Administration — Demerol https://www.accessdata.fda.gov/drugsatfda_docs/label/2011/005010s050lbl.pdf
- National Library of Medicine: MedlinePlus — Meperidine https://medlineplus.gov/druginfo/meds/a682117.html
- National Library of Medicine: StatPearls — Meperidine https://www.ncbi.nlm.nih.gov/books/NBK470362/
- Substance Abuse and Mental Health Services Administration — Improving Opioid Misuse https://www.samhsa.gov/sites/default/files/programs_campaigns/nation_prevention_week/marnpwwebinar_final.pdf